Pharmacology GI & Nutrition #1

Question

Which should be reported to the healthcare provider immediately in a client prescribed metoclopramide?

Answers

  1. Nausea
    • Rationale:

      This answer is not correct because nausea is the indication for metoclopramide. This medication will be prescribed to treat nausea and vomiting. The medication should be administered as prescribed.

  2. Lip-smacking
    • Rationale:

      This answer is correct because lip-smacking, eye blinking, and grimacing are symptoms of tardive dyskinesia (TD). TD is a potentially irreversible side effect of metoclopramide. Any sign or symptom of this condition should be reported and the medication held until the healthcare provider responds to the report. If other nausea medication is on the medication administration record, then that option should be administered while waiting for the provider’s orders.

  3. Gastroparesis
    • Rationale:

      This answer is not correct because gastroparesis is an indication of use for metoclopramide. This medication is used to increase mobility of the bowel in the client with gastroparesis. The medication should be administered as prescribed.

  4. Loose stool
    • Rationale:

      This answer is not correct because loose stool is an expected finding with use of metoclopramide. Consistent watery diarrhea should be reported so the healthcare provider can reevaluate the client’s need for metoclopramide or prescribe other options for nausea and vomiting. Loose stool does not warrant a need to report the finding “immediately”.

Overview

Tardive dyskinesia is a serious side effect of metoclopramide. It can be irreversible and should be reported immediately to the healthcare provider

Explanation

Learning Outcomes

Tardive dyskinesia is a condition in which unusual, repetitive movements are observed. These movements, such as lip-smacking, eye blinking, and grimacing, can be an irreversible side effect of medications, including metoclopramide. Any observation of these movements should be reported immediately. Long-term use of metoclopramide increases the likelihood of this side effect.

Test Taking Tip

Watch for words related to timing, such as “immediately”. This reflects priority and the answer should reflect this.

Video Rationale